New York, 2013

Damaging Wind in New York, July 20, 2013

July 20, 2013 · NWS ALY · 1 event in 1 county or zone

On July 20th, 2013, a very warm and humid air mass was in place over eastern New York, allowing for a rather unstable atmosphere. A cold front, with somewhat cooler and less humid air in its wake, was approaching the region from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 20th, 2013, a very warm and humid air mass was in place over eastern New York, allowing for a rather unstable atmosphere. A cold front, with somewhat cooler and less humid air in its wake, was approaching the region from the Great Lakes. Ahead of this boundary, isolated to scattered showers and thunderstorms developed during the afternoon hours. One of these thunderstorms became severe across Dutchess County, producing wind damage.

With the passage of the cold front, thunderstorm activity diminished by the late afternoon and the threat for severe weather ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 12:55 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 20, 12:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON AND
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED AS THIS FRONT APPROACHES WITH SOME STORMS POSSIBLY
BECOMING STRONG TO SEVERE. WITH THE FRONTS PASSAGE...A SEASONABLE
AIRMASS WILL BE USHERED IN FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 155 PM EDT...A VERY TRICKY CONVECTIVE FORECAST IS SHAPING UP WITH THE
POTENTIAL OF WIDESPREAD STRONG TO SEVERE THUNDERSTORMS BECOMING
VERY MURKY BASED ON THE LATEST OBSERVATIONAL DATA INCLUDING
SATELLITE AND RADAR TRENDS FOR A LARGE PORTION OF THE REGION.

THE AREA AT GREATEST RISK FOR STRONG TO SEVERE THUNDERSTORMS
CONTINUES TO BE SOUTH AND EAST OF THE CAPITAL REGION. WE ARE
MONITORING A CELL WITH NEIGHBORING RADARS OVER DUTCHESS CTY. A
BAND OF SHOWERS AHEAD OF THE COLD FRONT IS SLICING THROUGH THE SRN
DACKS. VERY LITTLE THUNDER WITH THIS...AND WE BELIEVE THE THREAT
FOR SVR IS LESS NORTH OF ALY. THE CONVECTION SEEMS TO BE FIRING
ALONG A MODEST DEWPT BOUNDARY...AND THE LOW-LEVEL THETA-E AXIS PER
THE RAPID REFRESH ON THE SPC MESO ANALYSIS PAGE.

SPC HAS MAINTAINED A SLIGHT RISK FOR A LARGE PORTION OF THE
AREA...BUT LOCATIONS NORTH AND WEST OF THE CAPITAL REGION MIGHT
NOT HAVE ANY STRONG TO SEVERE THUNDERSTORMS WITH A CANOPY OF
CLOUDS IN ADVANCE OF THE COLD FRONT JUST NORTH OF THE ST LAWRENCE
RIVER VALLEY...AND SHOWERS POPPING UP IN THE VICINITY OF THE RIGHT
REAR QUADRANT OF A STRONG JET STREAK NEAR SRN QUEBEC.

THE REGION MOST VULNERABLE FOR STRONG THUNDERSTORMS...WITH A FEW
POSSIBLY SEVERE WOULD BE SOUTH AND EAST OF THE CAPITAL
REGION...WHERE SOME HEATING THROUGH THE CLOUDS WILL CONTINUE WITH
SFC DEWPTS IN THE L70S. THE LATEST NAM HAS THE BEST SBCAPES OF
1000-2000 J/KG FROM THE TRI CITIES SOUTH AND EAST IN THE
AFTERNOON. THE 12Z KALB SOUNDING DOES HAS A STRONG LOW LEVEL
CAPPING INVERSION IN THE H800-H850 LAYER IN THE WAKE OF THE SFC
TROUGH THAT WENT THROUGH LAST NIGHT. THIS WILL ALSO INHIBIT ROBUST
CONVECTIVE DEVELOPMENT. OUR CONFIDENCE IS LEANING FOR THE BEST
THREAT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO BE FROM THE
CAPITAL DISTRICT SOUTH AND EAST. THE SHEAR STRENGTHENS LATE IN THE
DAY...AS THE UPPER JET STREAK APPROACHES. BOWING SEGMENTS/DAMAGING
WINDS WOULD BE THE MAIN THREAT WITH THE WET BULB ZERO HEIGHTS
REMAINING HIGH IN THE 12-13 KFT AGL RANGE WITH FZL HEIGHTS IN THE
12.5-14 KFT AGL RANGE. MID LEVEL LAPSE RATES ARE ALSO POOR WITH
THE FRONT APPROACHING IN THE 5-6 C/KM RANGE.

POPS HAVE BEEN RETOOLED FOR THE PM FROM NW TO SE WITH THE GREATEST
POPS OVER THE SE EXTREME. TEMPS HAVE BEEN LOWERED OVER THE NW ZONES
INTO THE U70S TO L80S...WITH A SLIGHT INCREASE TO L90S OVER THE
MID HUDSON VALLEY. THE HEAT INDICES MAY CLIP 100 DEGREES FOR AN
HOUR NEAR KPOU...BUT THAT SHOULD DO IT.

IN TERMS OF RAINFALL...PWATS AHEAD OF THE FRONT IN THE 1.50 TO 2 INCH
RANGE...SO THREAT OF HEAVY RAIN EXISTS AS WELL ESPECIALLY WITH
TRAINING CELLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE COLD FRONT IS EXPECTED TO CLEAR THE ENTIRE FA BY AROUND 00Z SO
ANY LINGERING SHOWERS AND THUNDERSTORMS SHOULD QUICKLY EXIT THE SE
PORTION OF THE FA THIS EVENING. IN THE WAKE OF THE COLD FRONTAL PASSAGE
     A MORE SEASONABLE AIRMASS WILL BE USHERED IN. A LARGE RIDGE OF
HIGH PRESSURE WILL BUILD ACROSS THE FA FROM THE GREAT LAKES REGION
BY SUNDAY MORNING AND MOVE OVER NORTHERN NEW ENGLAND BY MONDAY
MORNING. EXPECT LOWS TONIGHT TO RANGE FROM UPPER 40S NORTHWEST TO
MID 60S SOUTHEAST...WITH HIGHS ON SUNDAY FROM THE MID 70S
NORTHWEST TO UPPER 80S SOUTHEAST AND LOWS SUNDAY NIGHT MID 40S
NORTHWEST TO LOWER 60S SOUTHEAST.

ON MONDAY EXPECT INCREASING CLOUDS AS FRONTAL BOUNDARY DRIFTS BACK
NORTH AS A WARM FRONT. A WAVE OF LOW PRESSURE WILL BE MOVING ALONG
THE FRONTAL BOUNDARY WHICH WILL BE ACROSS THE FA MONDAY NIGHT
GIVING US ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. EXPECT
HIGHS ON MONDAY IN THE UPPER 70S TO MID 80S WITH LOWS MONDAY NIGHT
IN THE UPPER 50S TO UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A RATHER HUMID AND UNSETTLED STRETCH DEVELOPS ONCE AGAIN...AS A
BROAD MID/UPPER TROPOSPHERIC TROUGH ENCOMPASSES EASTERN NORTH
AMERICA. SUBTLE TIMING DIFFERENCES EXIST WITHIN THE NUMERICAL
GUIDANCE WITH RESPECT TO INDIVIDUAL IMPULSES AND PRECIPITATION
CHANCES. AT THIS TIME...IT APPEARS THAT THE BEST CHANCE FOR
SHOWERS/THUNDERSTORMS WILL BE TUE-WED...POSSIBLY LINGERING ACROSS
S/E AREAS INTO THURSDAY. TEMPERATURES THROUGH THIS PERIOD WILL
GENERALLY AVERAGE A BIT ABOVE SEASONAL LEVELS...MAINLY DUE TO WARM
OVERNIGHT MIN TEMPS ALONG WITH CLOUDS AND HIGHER HUMIDITY LEVELS.
DAYTIME HIGHS WILL ACTUALLY BE NEAR...TO PERHAPS A BIT BELOW
NORMAL...WITH MAX TEMPS MAINLY 80-85 IN VALLEYS...AND 70S ACROSS
HIGHER ELEVATIONS. SHOULD SHOWERS BE MORE WIDESPREAD ON ANY
PARTICULAR DAY...EVEN COOLER MAXES COULD OCCUR.

PWAT/S MAY APPROACH/SLIGHTLY EXCEED 2 INCHES ACROSS SOUTHERN AREAS
LATE TUE...SO SOME LOCALLY HEAVY RAINFALL COULD OCCUR.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
OUTSIDE OF SHOWERS/THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED
THROUGH SUNSET. WITHIN SHOWERS AND THUNDERSTORMS...EXPECT MVFR/IFR
CONDITIONS.

FOR SAT NT...THERE IS A POSSIBILITY OF SOME PATCHY GROUND FOG AND
ASSOCIATED MVFR/IFR VSBYS...ESP IN AREAS WHICH RECEIVE
RAINFALL...AND BEFORE A SECONDARY WIND SHIFT PASSES FROM THE NORTH.
THE BEST CHANCE FOR THIS APPEARS TO BE AT KPOU...BUT OVERALL
CONFIDENCE IS NOT QUITE HIGH ENOUGH TO INCLUDE MENTION IN CURRENT
TAFS.

ISOLATED TO SCATTERED SHOWERS...AND POSSIBLY AN EMBEDDED
THUNDERSTORM MAY IMPACT KALB/KGFL AND KPSF BETWEEN 13Z-15Z. SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL THEN IMPACT THE TERMINALS
FROM LATE MORNING THROUGH EARLY TO MID AFTERNOON...EXCEPT UNTIL LATE
AFTERNOON AT KPOU.

WINDS WILL BE MAINLY SOUTHWEST TO WEST THROUGH THIS MORNING AT 5-10
KT. WINDS WILL THEN SHIFT INTO THE WEST AND INCREASE TO 8-12 KT BY
SAT AFTERNOON...WITH SOME GUSTS OF UP TO 20-25 KT POSSIBLE AT KALB
AND KPSF. WINDS WILL BE MUCH STRONGER...AND VARIABLE IN DIRECTION
IN AND NEAR ANY THUNDERSTORMS.

OUTLOOK...
SATURDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
SUNDAY: NO OPERATIONAL IMPACT. NO SIGNIFICANT WEATHER.
SUNDAY NIGHT: NO OPERATIONAL IMPACT. NO SIGNIFICANT WEATHER.
MONDAY: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
MONDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
TUESDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
WEDNESDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
WEDNESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.

&&

.FIRE WEATHER...
WET CONDITIONS ARE EXPECTED TODAY INTO THIS EVENING AS A STRONG
COLD FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON
AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AS
THIS FRONT APPROACHES WITH SOME STORMS POSSIBLY BECOMING STRONG TO
SEVERE. WITH THE FRONTS PASSAGE...A SEASONABLE AIRMASS WILL BE
USHERED IN FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
TODAY...NUMEROUS SHOWERS AND THUNDERSTORMS SOME WITH HEAVY
DOWNPOURS ARE EXPECTED INTO THIS EVENING.

TRAINING OF THUNDERSTORMS WILL BE POSSIBLE AS THEY MOVE FROM WEST
SOUTHWEST TO EAST NORTHEAST AND WITH PWATS BTWN 1.75 AND 2+ INCHES
AHEAD OF THE COLD FRONT LOCALIZED AMOUNTS UP TO THREE INCHES WILL
BE POSSIBLE WITH BASIN AVERAGES GENERALLY AN INCH OR SO.

DRY WEATHER RETURNS SUNDAY INTO THE FIRST PART OF MONDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.EQUIPMENT...
KENX NATIONAL WEATHER SERVICE DOPPLER RADAR WILL BE UNAVAILABLE
THROUGH EARLY AUGUST.  A MAJOR HARDWARE FAILURE WITH THE RADAR HAS
BEEN IDENTIFIED. FIXING THIS WILL REQUIRE HEAVY EQUIPMENT AND A
TEAM OF EMPLOYEES FROM THE RADAR OPERATIONS CENTER. WE APOLOGIZE
FOR THE INCONVENIENCE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11/WASULA
NEAR TERM...WASULA
SHORT TERM...11
LONG TERM...KL
AVIATION...KL/WASULA
FIRE WEATHER...11
HYDROLOGY...11
EQUIPMENT...ALY STAFF
Hazardous weather outlook, Jul 20, 3:04 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
404 AM EDT SAT JUL 20 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
404 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS EVENING
ALONG AND AHEAD OF A STRONG COLD FRONT WHICH WILL BE MOVING ACROSS
OUR REGION. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST
SOUTHWEST TO EAST NORTHEAST AT 35 TO 45 MPH. SOME THUNDERSTORMS
MAY BE STRONG TO LOCALLY SEVERE WITH THE POTENTIAL FOR DAMAGING
WINDS AND ISOLATED LARGE HAIL. HEAVY RAINFALL WILL BE POSSIBLE
WITHIN ANY THUNDERSTORM AS WELL AND SOME THUNDERSTORMS MAY TRAIN
ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE LIKELY NEEDED LATER TODAY. IN
THE MEANTIME SPOTTERS ARE REQUESTED TO SEND ANY REPORTS OF
DAMAGING WINDS...LARGE HAIL OR RAINFALL AMOUNTS OF 2 INCHES OR
MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT
FORM ON THE INTERNET OR BY TELEPHONE.

In the hours before

Special weather statement, Jul 20, 12:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
147 PM EDT SAT JUL 20 2013

CTZ001-MAZ025-NYZ060-061-065-066-201815-
NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
147 PM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...WINDS UP TO
50 MPH AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PINE PLAINS...OR
ABOUT 15 MILES EAST OF RHINEBECK...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF COPAKE BY 155 PM EDT
MILLERTON BY 200 PM EDT
9 MILES NORTH OF SHARON BY 205 PM EDT

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4213 7339 4188 7339 4188 7376 4208 7378
TIME...MOT...LOC 1746Z 268DEG 16KT 4200 7361

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
July 20, 1:05 PM EST
Where
Dutchess County, 0.32 mi NW of Northeast Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.933, -73.535

A power wire was reported down as a result of thunderstorm winds in the town of North East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460551.